Michigan, 2020Damaging Wind in Michigan, July 9, 2020
July 9, 2020 · NWS GRR · 1 event in 1 county or zone
An isolated severe storms affected Kent county July 9th and resulted in damaging wind gusts and hail to three quarters inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storms affected Kent county July 9th and resulted in damaging wind gusts and hail to three quarters inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 9, 2:26 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 9, 2:26 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 PM EDT Thu Jul 9 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 326 PM EDT Thu Jul 9 2020
- Best chance for rain tonight and Friday
- Small chances for rain through Monday
- Heat builds again next week
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 326 PM EDT Thu Jul 9 2020
-- Best chance for rain tonight and Friday --
Once again, we are seeing pop up showers and storms developing this
afternoon initially along the lake breeze. We are also seeing a
front/outflow boundary dropping south today, which is near a
Grayling/Cadillac/Ludington line as of 3 pm this afternoon. This is
helping to fire convection also. There remains little deep layer
shear this afternoon, so the storms are not moving much. This allows
for heavier downpours and localized minor flooding to be the main
threat this afternoon with precipitable water values around 2.00
inches.
We expect that this convection will diminish/move east of the area
toward sunset, giving the area a break for a few hours. However, we
will likely see another batch of showers and storms move in late
this evening and during the early overnight hours. This will be on
the edge of the nose of a low level jet nosing in ahead of the
system that will move through on Friday. The good thing with this
convection is that it will be moving through during the night time
hours, limiting the degree of surface based instability. This will
likely be on a diminishing trend as it comes in from WI and over
Lake Michigan.
What is left of this line will slowly progress through the area
through mid Friday afternoon with the main cold front. If this was a
little bit slower moving through, the storms could ramp up some with
some diurnal heating. Right now, it looks like the line would move
east of the U.S.-127 corridor toward 18z. This will likely not be
the end of showers and a few storms. The models are trying to show
some lingering rain in the deformation portion of the upper low that
closes off on its way through the region.
-- Small chances for rain through Monday --
As has been advertised, a little bit cooler air mass compared to the
last week will build in for the weekend and early next week. We
expect to see lower humidity with dew points dropping into the upper
50s, vs. the 70s we currently have. This is due to the fact that the
heat ridge will move out, and a broad upper trough will move over
the region.
NW flow aloft will bring a couple of weak short waves
through. Sat might stay dry with short wave ridging being in place
right behind the departing low. However, short wave troughs will be
possible Sunday and Monday. This will bring a small chance of
showers and storms in the afternoon, away from the stabilizing
effects of Lake Michigan.
-- Heat builds again next week --
The trough aloft that will be overhead this weekend, will push east
of the area by Tuesday. This will allow another upper ridge to build
over the area. This one will be a little different as the ridge axis
does not get stuck over the area. We will see temps get hot again,
and humidity levels increase. The difference will be that some lower
heights try to push a cold front in toward Thursday, which will
bring a chance of some rain by Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 228 PM EDT Thu Jul 9 2020
The cold front continues to move across the lake this afternoon.
Isolated showers and thunderstorms have formed just east of
Ludington this afternoon. Have adjusted the TEMPO times for
showers and -TSRA to the TAFS. A line of showers and storms is
becoming more likely along a convergence of the lake breeze and
the approaching front. This will move eastward which will make a
period of -TSRA at all TAF sites this afternoon and early evening.
These should be through between 00Z to 03Z. Another line of
showers and thunderstorms are possible late tonight, early
tomorrow morning.
&&
.MARINE...
Issued at 326 PM EDT Thu Jul 9 2020
Our main marine concern in the near term is the potential of a Small
Craft Advisory and Beach Hazards event for Friday. Winds will be
coming up a bit from the NW in the wake of the system Friday
afternoon. It looks like there is potential of some winds of 20+
knots. This is also a setup where winds and waves overperform with a
ridge building in from the west. We will evaluate this again at the
last minute to determine if we will hoist headlines or not.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&
SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...Ceru
MARINE...NJJ
Hazardous weather outlook, Jul 9, 3:00 AM EST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
400 AM EDT Thu Jul 9 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EDT Thu Jul 9 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Heat indices of 95 to 100 are expected again this afternoon.
Scattered thunderstorms could produce torrential downpours and
brief gusty winds, along with dangerous lightning strikes.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered thunderstorms on Friday could produce heavy rainfall and
localized flooding. Isolated storms are also possible Saturday
through Monday, mainly inland from Lake Michigan in the afternoons.
Although less humid weather will move in for the weekend, heat and
humidity will return again by the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-100800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EDT Thu Jul 9 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms with gusty winds could impact lake Michigan after 8
PM this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are possible over Lake Michigan on Friday. Stronger
northerly winds behind a cold front are possible Friday night
and/or Saturday, which could lead to a period of hazardous
conditions for small craft and swimmers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 9, 4:04 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 PM EDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 2 ENE BELMONT 43.09N 85.57W
07/09/2020 E2.87 INCH KENT MI PUBLIC
&&Local storm report, Jul 9, 4:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
507 PM EDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN 2 SSW COMSTOCK PARK 43.02N 85.70W
07/09/2020 E1.48 INCH KENT MI TRAINED SPOTTER
&&Local storm report, Jul 9, 4:09 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 PM EDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 2 NNW GRAND RAPIDS 42.99N 85.67W
07/09/2020 KENT MI PUBLIC
TREE DOWN AT COLFAX AND TAYLOR.
&&Local storm report, Jul 9, 4:30 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 PM EDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HEAVY RAIN 3 ENE KENTWOOD 42.89N 85.55W
07/09/2020 E0.85 INCH KENT MI NWS EMPLOYEE
&&Local storm report, Jul 9, 4:31 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HEAVY RAIN 1 SSE RODNEY 43.66N 85.32W
07/09/2020 E1.39 INCH MECOSTA MI PUBLIC
&&Local storm report, Jul 9, 4:33 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
533 PM EDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN 2 NW SYLVESTER 43.56N 85.28W
07/09/2020 M1.36 INCH MECOSTA MI PUBLIC
&&Thunderstorm Wind, Kent
- When
- July 9, 4:50 PM EST to 5:00 PM EST
- Where
- Kent County, 0.86 mi SE of Byron Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.810, -85.720
An isolated severe storm produced damaging wind gusts resulting in several downed trees and tree limbs across portions of southern Kent county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 9 to 14, 202047 deaths · 36 events
- Rip Current in New York, July 9, 20201 death · 1 event
- Flash Flood in Michigan, July 9, 2020$1.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 9, 2020$235,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Ohio, July 9, 2020$65,000 · 1 in hail · 9 events
- Heat in Texas, July 9 to 13, 202046 events
- Damaging Winds and Lightning Strike in Wisconsin, July 9, 2020$44,000 · 59 kt wind · 14 events
- Damaging Winds in Iowa, July 9, 2020$47,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Georgia, July 9 to 10, 2020$26,000 · 1.25 in hail · 13 events
- Excessive Heat and Hail in Texas, July 9, 20203 injured · 1.25 in hail · 6 events
- Flash Flood and Damaging Winds in Iowa, July 9, 202061 kt wind · 16 events
- Heat in New York, July 9, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906700.